Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 14, NWS Bismarck, ND

June 8, 1999Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 8, 1999, 7:18 PM CDT for Renville County, Ward County, North Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 8, 1999, 7:18 PM CDT (00:18 UTC)
Expired
Jun 8, 1999, 8:00 PM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Renville County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:45 PM CDTTornado F0Loraine, NDin open field. no damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3431 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIS 090021
TORBIS
NDC075-101-090100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
718 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHWEST WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A POSSIBLE TORNADO 5 MILES SOUTH OF KENMARE...OR ABOUT 44 MILES    
  NORTHWEST OF   MINOT...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  TOLLEY AT 745 PM CDT
  LORAINE AT 745 PM CDT
  SHERWOOD AT 750 PM CDT

THIS STORM HAS PRODUCED A TORNADO NEAR STANLEY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND 
COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4861 10222 4851 10204 4878 10152 4899 10151
          4899 10186

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:12 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 8, 3:12 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT TUE JUN 8 1999

ACTIVE EVENING AGAIN AS TSRA ARE BEGIN TO FIRE ALONG/JUST AHEAD OF
CDFNT ALONG MT BDR AND AHEAD OF APPROACHING UPR LVL TROF OVR THE NRN
ROCKIES. VERY UNSTABLE AMS OVR THE CWA AND UVV'S INCREASING ALONG
STRONG MID LVL JET STREAK. XPCT TSRA TO INCREASE BCMG SVR ALONG THE
BNDRY THS AFTN IN THE WEST AND NORTH. SYS WL SLOWLY MOV EAST TNGT
WITH THE THREAT OF MCS DVLPG WHICH IS MAINLY A HAIL AND HEAVY RAIN
PRODUCER.

-SHRA WL CONT INTO WED BUT XPCT ACTIVITY TO END IN THE AFTN AS SYS
EJECTS INTO SRN CANADA. UPR PATTERN BECMS MORE ZONAL WITH CHANNELED
PVA LATE IN THE PD AND BRING A MORE SETTLED PATTERN TO THE ,CWA THRU
THE WEEKEND.

THE EXTENDED SHWS SAME PATTERN WITH MAINLY DRY CONDITIONS INTO THE
WEEKEND.

.BIS...NONE.
RGT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:09 PM CDTTornado WarningBISSioux46 min
Jun 8, 11:01 PM CDTSevere Thunderstorm WarningBISStutsman59 min
Jun 8, 11:39 PM CDTSevere Thunderstorm WarningBISEmmons66 min
Jun 9, 12:14 AM CDTSevere Thunderstorm WarningBISKidder61 min
Jun 9, 1:21 AM CDTSevere Thunderstorm WarningBISStutsman54 min
Jun 9, 2:00 AM CDTSevere Thunderstorm WarningBISFoster60 min
Jun 9, 3:20 AM CDTSevere Thunderstorm WarningBISSioux30 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.